EconPapers    
Economics at your fingertips  
 

Population Monotonicity and Egalitarianism for Binary Social Choice Problems

Youngsub Chun

Journal of Public Economic Theory, 2001, vol. 3, issue 3, 285-294

Abstract: We consider the class of binary social choice problems. A society must choose one of two public projects, money being available to perform side payments and each agent having quasi‐linear preferences. Moulin (1987, Quarterly Journal of Economics102, 769–783) formulates the problem and characterizes the egalitarian solution on the basis of agreement. This axiom requires that changes in the preferences of some members of the society should affect the agents whose preferences have not changed in the same direction; all gain or all lose. In this paper, we present an alternative characterization of the egalitarian solution on the basis of population monotonicity. This axiom requires that upon the arrival of new agents, all of the original agents should be affected in the same direction; all gain or all lose.

Date: 2001
References: Add references at CitEc
Citations:

Downloads: (external link)
https://doi.org/10.1111/1097-3923.00068

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jpbect:v:3:y:2001:i:3:p:285-294

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=1097-3923

Access Statistics for this article

Journal of Public Economic Theory is currently edited by Rabah Amir, Gareth Myles and Myrna Wooders

More articles in Journal of Public Economic Theory from Association for Public Economic Theory Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-19
Handle: RePEc:bla:jpbect:v:3:y:2001:i:3:p:285-294